Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Epilepsy

Long term phenytoin toxicity

08/22/2008

Question:

My mum`s phenytoin dose was raised in January from 200mg to 225mg whilst she was in hospital for a bowel investigation. By March she had become increasingly drowsy (asleep for 23 hours a day, confused, slurred speech, ataxia). Unfortunately the phenytoin toxicity was not discovered until this week (August 19). The blood test for free phenytoin is not routinely carried out. At this time she has not received a phenytoin dose for 48 hours. Her speech is still slightly slurred and she continues to be confused. However, her lethargy seems to be lifting. Have any studies been carried out on the effects on long-term toxicity? Many thanks.

Answer:

Sometimes it takes several days for side effects to improve with Dilantin toxicity. Generally, once the blood level stabilizes, the symptoms resolve.

For more information:

Go to the Epilepsy health topic, where you can:

Response by:

David M Ficker, MD David M Ficker, MD
Associate Professor
College of Medicine
University of Cincinnati